Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 15, 2021, 2:24 PM MDT for El Paso County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 2:24 PM MDT (20:24 UTC)
- Expired
- Aug 15, 2021, 3:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.25 in
- Wind
- 40
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 2654 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WWUS85 KPUB 152024
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Sun Aug 15 2021
COZ081-084-085-152100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
224 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of west central El Paso
County through 300 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado Springs, Stratmoor, Fort Carson, Cimarron Hills, Peterson
AFB, Security, Fountain and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3886 10498 3895 10488 3881 10458 3869 10477
TIME...MOT...LOC 2024Z 312DEG 15KT 3887 10484
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MG/SHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:09 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 15, 1:09 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 109 PM MDT Sun Aug 15 2021 .UPDATE... Issued at 108 PM MDT Sun Aug 15 2021 Based on radar trends and rather impressive disturbance pushing southeast out of ID/WY, have decided to go with a Flash Flood watch for the burn scars in the southern mountains. \/Hodanish UPDATE Issued at 745 AM MDT Sun Aug 15 2021 Visible satellite loops this morning reveal increasingly prominent altocumulus castellanus (ACCAS) cloud fields extending from the Pikes Peak Region southwestward into south-central Colorado. This reflects ample midlevel instability being intercepted by increasing forcing for ascent accompanying the midlevel impulse (addressed in the Short Term discussion section below) amid adequate moisture. As the ascent continues to overspread the region this morning, isolated midlevel convection may further develop in this regime, warranting a small increase in precipitation chances this morning for these areas. In addition, nocturnal convection over central Kansas has persisted after sunrise -- aided by isentropic ascent fostered by a nocturnal low-level jet farther to the east. Convective outflow from this activity continues to regenerate and spread westward across western Kansas. While expected to undergo recovery and perhaps lose definition through the day, the western flank of the outflow may continue to spread westward over the far eastern plains of southern Colorado -- along and north of U.S. Highway 50. By later in the day, outflow-related enhancements to boundary-layer moisture could facilitate somewhat greater buoyancy, with the outflow-related westward mass flux also enhancing deep shear. If terrain-enhanced convection developing eastward over the plains were to overtake such a mesoscale environment by early evening (prior to nocturnal gains in convective inhibition), or if a separate convective area were to develop in response to ascent accompanying advancing outflow, then a somewhat greater strong to perhaps severe-storm risk could evolve from Crowley to Otero Counties and locations eastward. This is highly uncertain at this time, and very conditional upon the mesoscale evolution of the outflow. Regardless, the increasing potential for outflow-related ascent to reach far eastern Colorado by late afternoon has warranted a slight increase in thunderstorm chances in this region for the afternoon. Otherwise, a small chance for burn-scar flash flooding persists for this afternoon and evening. No other substantial changes have been made to the ongoing forecast. && .SHORT TERM...(Today and tonight) Issued at 335 AM MDT Sun Aug 15 2021 ...Potential for strong storms this afternoon and evening... ...Small chance for flash flooding over the burn scars today... Today/Tonight: In the midlevels, a disorganized shortwave impulse is forecast to advance south-southeastward across the forecast area through tonight. Modest forcing for ascent accompanying this feature, along with orographic circulations over the higher terrain, will phase with sufficient moisture to produce scattered to numerous convection today. Storms should initially form by early this afternoon over the mountains, and then spread eastward to southward through the evening. The flash-flooding potential today will be non-zero, and principally confined to the mountains, but will be highly conditional upon sufficient repetitions of convection moving over the same locations. Confidence in flash flooding today is thus limited, for two primary factors: (1) Precipitable water values over the higher terrain of south-central and southeast Colorado ranging from around 0.6 to 0.8 inch -- i.e., somewhat on the modest side -- limiting precipitation efficiency; (2) Mobile nature of convection, owing to the weakly- enhanced steering flow accompanying the shortwave impulse, limiting the duration of precipitation accumulation from any one round of convection. However, given the forcing for ascent with the disorganized impulse overspreading the area in multiple waves, there will be the potential for repeated rounds of convection to affect the region -- especially over the mountains given the added orographic ascent. This will establish a conditional flash-flood risk today, particularly for the burn-scar areas, and especially the Spring Burn Scar where overnight convection brought upwards of 0.6 to 1.3 inches of rain based on radar-derived estimates. However, confidence is not sufficient at this time for Flash Flood Watch issuance, though later issuance of a watch could become necessary as mesoscale details influencing today's convective evolution become better resolved. As convection develops across the plains through the late afternoon and into the evening hours, weak to moderate buoyancy, combined with 20-25 kt of effective shear, could support a few semi-organized convective clusters. There will be the potential for isolated 45-55- mph wind gusts amid the deep boundary layer, along with small hail aided by moderately steep midlevel lapse rates. Comparatively steeper tropospheric lapse rates over the San Luis Valley may also support strong storms this afternoon, though deep shear will be weaker. While severe thunderstorms are unlikely today, there will be a small chance for a marginally severe storm or two anywhere across the forecast area today -- given the influence of the migratory midlevel impulse. Otherwise, near to above-normal high temperatures are expected today, with readings in the lower/middle 90s over the plains, in the 80s over mountain valleys, and generally in the 60s and 70s over the mountains. Skies could become increasingly hazy through the day today, as midlevel smoke overspreads the area. Convection may linger through late evening or into the overnight hours tonight, as the impulse slowly moves through the area, but this activity will be weakening through the night. Low temperatures tonight are expected to range from the middle 50s to the lower 60s over the plains, to the middle and upper 40s over mountain valleys, to the 30s and 40s over the mountains. .LONG TERM...(Monday through Saturday) Issued at 335 AM MDT Sun Aug 15 2021 Confidence remains highest for the first couple of days of the extended forecast, with much uncertainty beyond Wednesday. The operational solutions remain split between the progressive GFS and slower, deeper ECMWF and Canadian. Ensembles are trending towards the slower and deeper solutions at this time. Monday...a strong upper disturbance will be shifting south across the region Monday morning, exiting south into New Mexico by the afternoon. This has led to a decrease in shower and thunderstorm potential on Monday for most of the area. The exceptions will be the San Juan and southern Sangre de Cristo Mountain ranges, and areas along the New Mexico border. At the surface, easterly low level winds will help provide a focus for thunderstorm coverage over these southern Mountain areas. Instability will be modest at around 1000 j/kg of SBCAPE, with weak shear and decent moisture. The Spring Burn Scar will be the most prone to flash flooding Monday afternoon, and we will continue to watch this area. Elsewhere, trended down precipitation chances for the Monday afternoon and evening time frame. There could be isolated to scattered showers and thunderstorms over the rest of the Mountains, east into the I-25 corridor Monday afternoon and evening, but must will depend on how quickly the upper wave drops south into New Mexico. Tuesday and Wednesday...Tuesday will be mainly dry across southern Colorado as upper level ridging shifts east across the state. A few showers and thunderstorms are possible along the Continental Divide due to residual moisture. Temperatures will be hot across the Plains, with mid 90s for highs. By Wednesday, an upper level trough is forecast to move out of the Pacific Northwest into the Northern Rockies. Energy embedded in the increasing southwesterly flow will lift across Colorado Wednesday afternoon, leading to more widespread shower and thunderstorm coverage. Locally heavy rainfall will be possible, especially over the Central Mountains including the Chalk Cliffs, Decker and Hayden Pass burn scars. Thursday through Sunday...the main question remains, what will happen with the upper trough. The GFS solution remains progressive and well to the north of our CWA. It has more zonal flow across southern Colorado, with showers and thunderstorms confined to a cold front Wednesday night and Thursday on the Plains. Drier conditions would be favored Friday and Saturday, before the monsoon moisture plume returns on Sunday. The ECMWF is much slower and deeper than the GFS. It tracks the upper storm system across northern Colorado through Friday night. It keeps showers and thunderstorms across the area through Friday, before drying us out for the weekend. The Canadian follows suite with the ECMWF, with an even deeper closed low moving across northern Colorado. The NBM guidance continues to favor these deeper and slower solutions with higher pops through Friday. Once thing is for certain, much cooler highs are expected for late in the week, with mostly 80s across the region Thursday through Saturday. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1121 AM MDT Sun Aug 15 2021 Thunder with brief heavy rain and small hail will be possible at KCOS and KPUB mainly later this afternoon and early evening. Given inverted V soundings, strong gusty winds/outflows will be possible with any of the storms in the vicinity of the TAF sites. Otherwise VFR conditions anticipated. Breezy north winds early this afternoon will veer to east-northeast later this afternoon. KALS will be predominantly VFR. Expect a boundary to move across the TAF site around 21 Z today causing gusty east-northeast winds after fropa. Some thunder will also be possible during the mid afternoon to early evening time period with brief periods of heavy rain. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM MDT Monday for COZ072>075-079-080- 087. && UPDATE...HODANISH SHORT TERM...COHEN LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Aug 15, 11:30 AM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Sun Aug 15 2021 COZ058>089-093>099-161730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Sun Aug 15 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected across the area this afternoon and evening. A few strong to marginally severe storms will be possible over all of the plains. Hail up to the size of quarters and wind gusts to 60 mph will be possible. Heavy rainfall will also result in a small chance for flash flooding over the burn scars this afternoon and early evening. The best chance for burn scar flash flooding will be over the Spring burn scar. Local urban and street flooding cannot be ruled out over the remainder of the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected Monday afternoon and evening over the San Juan Mountains, southern Sangre de Cristo Mountains and Raton Mesa along the New Mexico border. Locally heavy rainfall will heighten the flash flood risk on the Spring Burn Scar. Isolated thunderstorms are possible on Tuesday along the Continental Divide. Much uncertainty exists in the Wednesday through Saturday time frame with regards to the upper pattern and thunderstorm potential. There could be periods of thunderstorms each afternoon and evening across southern Colorado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. Hodanish
In the hours before
Special weather statement, Aug 15, 2:24 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Sun Aug 15 2021
COZ081-084-085-152100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
224 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of west central El Paso
County through 300 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado Springs, Stratmoor, Fort Carson, Cimarron Hills, Peterson
AFB, Security, Fountain and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3886 10498 3895 10488 3881 10458 3869 10477
TIME...MOT...LOC 2024Z 312DEG 15KT 3887 10484
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/SHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:15 PM MDT | Special Weather Statement | PUB | Saguache | 30 min |
| Aug 14, 7:41 PM MDT | Special Weather Statement | PUB | Saguache | 34 min |
| Aug 14, 9:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 15, 2:01 AM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 15, 1:05 PM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 7 hr |
| Aug 15, 1:50 PM MDT | Flash Flood Warning | PUB | Chaffee, Saguache | 2 hr |
| Aug 15, 2:58 PM MDT | Special Weather Statement | PUB | Custer | 32 min |
| Aug 15, 3:01 PM MDT | Special Weather Statement | PUB | Chaffee | 29 min |
| Aug 15, 3:08 PM MDT | Flash Flood Warning | PUB | Chaffee | 2 hr |
| Aug 15, 4:16 PM MDT | Special Weather Statement | PUB | Crowley, Pueblo | 44 min |
| Aug 15, 4:38 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Aug 15, 5:18 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| Aug 15, 5:54 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.